feels like a vice: diagnosed a week ago with GCA... - PMRGCAuk

PMRGCAuk

11,963 members21,803 posts

feels like a vice

pwalker801
pwalker801

diagnosed a week ago with GCA, been on 60 mg for a week....not resolving, wanting to start me on Actmera. My question is ---what is it that causes your head to feel like it is in a vice with GCA. Just like something is pressing down on all sides of it. And now the right temple is very sore and painful to the touch. Is it the inflammation? I just don't understand it all. So appreciate this site and all your help.

19 Replies
oldestnewest
Hidden
Hidden

So sorry to hear you are experiencing that excruciating, horrible pain... I remember it well! I don't have any answer for you but the experts will be along soon to explain and advise.

Not sure, but 60mg for a week should have relieved some of the pain, I would think? I had 40 mg which took away about 60% of the pain in 12 hours. Then they upped me to 60mg and within 8 hours I was "golden," no headache, neck ache or shoulder ache!

I hope you get sorted soon...

PMRpro
PMRproAmbassador

If 60mg hasn't helped significantly with the pain, as I said in the other post I'd have thought your rheumy really should be trying a higher one immediately while making his decision how to proceed with Actemra. They still should use high dose pred to manage the symptoms first - then use the Actemra to help reduce the dose. As I understand it, that is how the clinical trial was done, pred is the first line drug, the Actemra is still an add-on.

Some of the pain is due to inflammation - just like the pain from any other sort of inflammation - and some may be due to lack of blood flow to tissues. But it is difficult to say - and to be honest, I don't think the experts know exactly what causes the pain themselves!

pwalker801
pwalker801 in reply to PMRpro

thank you PMTpro for responding, ---I did ask about a higher dose of prednisone and they said no, I do have an appointment with a new rheumatologist on Tuesday, think I will get a 2nd opinion. I do wonder what damage is being done to the tissues now though.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi pwalker801

Sorry to hear you’re still in so much pain, like mamici11 I would have expected most of it to have receded by now, maybe not all - I think mine took about a couple of weeks for the headaches to go, but the viciousness subsided. But I did start on 80mg.

The reason why the pain. I would guess the blood vessels are still slightly blocked by the inflamed cells so the blood is not getting throughout the head as well as it should, and the vessels themselves are still under stress - hence the pain.

Think you need to speak to doctor explaining your symptoms - you may need an extra 5mg or 10mg to really get a grip of the built up inflammation- maybe 60mg is just not quite enough for you.

Don’t be bullied into another drug at the moment, you just need ENOUGH Pred to resolve the current situation - the argument about that can come later.

Please keep us informed.

Thank you DorsetLady, I so appreciate your response. It doesn't sound like they will prescribe a higher dose of prednisone, however I have some and just might take an extra 5 to see if it makes any difference. It all seems like such a guessing game.... ugh! I'm still in that stage of, good grief who would ever thought. Talk about a sharp life change.......

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to pwalker801

I know! It takes some time to get your head around it.

When and if you speak to Rheumy or Dept just remind them...if GCA not controlled properly your sight is in danger, and if they don’t address that fact you will take the matter further. That usually gets them thinking.

Good advice, thank you!

PMRpor and Dorset Lady have said it all, however I have a close friend, who lives many miles away from me and when his GCA started, 60mg did not do anything, so into hospital and on an intravenous drip and hey ho - everything settled down and then back to 60 mgs.

Push and push and do not be forced into Actmera, it is a steroid sparing agent only, you cannot take Actmera without steroids until everything settles down and the last thing you need at present is to be spared steroids.

pwalker801
pwalker801 in reply to jinasc

thank you jinasc, it is so wonderful you are all willing to be so helpful. You feel like you are on an island in the middle of the ocean, flapping around......tkhis site has truly been a God-send!!!!

So sorry to hear about your GCA pain. It really is the worst and as everyone has indicated, prednisone in a sufficient amount will fight it and stop the pain. When I was in the hospital in early 2016 from a GCA attack, they gave me 100mg in an IV and they left me at that dose for about a week before beginning to titrate me down. 27 months later I’m down to 7.

Wishing you the best-

PMRpro
PMRproAmbassador in reply to Nitrobunny

I really do think that starting with a real bashing of the inflammation does lead to a simpler journey afterwards...

pwalker801
pwalker801 in reply to PMRpro

I headed to my GP to have stitches removed from temporal biopsy, so will be anxious to run this all by him....... on my own this morning i thought what the heck and increased the prednisone from 60 to 65mg. and I do think my head is a little clearer..... guess we will see. Thanks again--for responding.....

SnazzyD
SnazzyD in reply to pwalker801

Hello, is most of the pain on the same side of the biopsy? I got quite a bit of referred pain from it rather than directly in the site for months.

pwalker801
pwalker801 in reply to SnazzyD

i had bilateral biopsies, pain seems to be all over the head. The temporal pain is the side that the headaches first presented on.

PMRpro
PMRproAmbassador in reply to pwalker801

The biopsies will contribute to pain too, especially bilateral ones.

Thank you Nitrobunny, this site is really a life saver--I so appreciate everyone commenting, it gives a gal hope that soon this GCA stuff will get figured out.

I started on 55mg daily. I have always suffered from headaches and migraine but this is definitely different. I had jaw ache, temple pan and trouble swallowing as my tongue was swollen. These headaches are more like a pressure. I am not sure now whether what I get is GCA or the steroids. They have really knocked me off my feet. After 3 months I am down to 30 mgs and things aren't so bad, At least I am sleeping now for 5-6 hrs a night. Just persevere, better than sight loss. Good luck, keep your chin up.

Thanks I needed to hear that right now--been trying to stay pretty positive, but having a moment---maybe a good cry would clear things out...... Thanks for replying.

No bother, I was diagnosed in February and it still scares me. I must admit reading things on this site has definitely helped. It seems to calm me down as they are real people. My daughter says that "Mum" sites have helped her when she wasn't sure what to do with a new baby at 41.

Something new and "not nice" that you do not really understand except from a booklet is upsetting. So cry as much as you want " you are entitled" and no doubt underneath a bit angry. All quite normal and it will pass.

You may also like...